[Immune-mediated necrotizing myopathy associated with antibodies to hydroxy-methyl-glutaryl-coenzyme A reductase].Rev Med Interne. 2014 Aug; 35(8):546-9.RM
Statins or 3-hydroxy-3-methyl-glutaryl-coenzyme A reductase inhibitors (HMGCR) are among the most commonly prescribed treatment in France. They may be responsible for muscular intolerance with variable severity. They have been recently involved in the occurrence of an acquired inflammatory myopathy associated with anti-HMGCR antibodies. This new type of toxic myopathy remains poorly known by clinicians.
We report a 61-year-old woman treated with a statin for many years who developed a lower and upper limb disabling myopathy with a rapid unfavourable course despite treatment withdrawal. Clinical history and investigations, especially including an assay for anti-HMGCR antibodies led to the diagnosis of autoimmune necrotizing myopathy with anti-HMGCR antibodies. Subsequent initiation of an immunosuppressive treatment by corticosteroids and methotrexate was effective.
Statins may unmask or cause an autoimmune necrotizing myopathy associated with the presence of anti-HMGCR antibodies. Their identification is now routinely available. An immunosuppressive treatment is necessary and justified by the autoimmune nature of the disease.